You Are Always In My Heart

I have been reading this book called “A Blade Itself” and there is a character in the book named Logen who encounters many battles.  When his fights are finished he whisper’s to himself, “I am still alive!”                                                                                                              That’s how I feel with my battles.

My last blog, I showed my frustration that I was not being treated for Her2+ because my symptoms were not consistent to this type.  However the blood test CA-27-29 was increasing each month which means my cancer was active and was it ever!

In April, Dr. D ordered a PET Scan.    When she gave us the report, it was not good news, and I may not want to read it.  Yea right, she knows me too well.  In general, the report stated that nearly every cervical vertebral body is involved particularly the C4 & C5 levels.   There is also activity in the iliac bones, ribs and scapula.  Activity of my cancer has increased in every cancerous bone in my body!

Off I went to radiation on my Cervical Spine.

The good news is there is no evidence in my Organs….(that includes my brain)

The aggression is serious and Her2+ treatment will finally begin!

In April, I started having an infusion every 3 weeks of Kadcyla.

How it works

Trastuzumab is a type of targeted cancer drug, (biological therapy), called monoclonal antibody. Emtansine is a cancer drug that becomes active once Kadcyla enters the cancer cell.

Some breast cancers have too much of a protein called human epidermal growth factor receptor 2, (HER2), on the surface of their cells. These are called HER2 positive cancers. HER2 makes the cells grow and divide. Trastuzumab attaches to the HER2 receptor. When this happens, it allows the emtansine to go into the cancer cell. Once inside the cell, emtansine becomes active and kills the cancer cell.

My first few treatments I was cautious and I waited for the side effects to slam my body.  It was surprisingly not bad and tolerable.

After more treatments, I can list the good, bad and ugly side effects.   I would say fatigue is the worse.   Coming in as a close second is bone pain, (go figure). My body will ache and some days I feel 80 years old.  Third would be acid reflux and heartburn.  This sneaks up on me in the middle of the night, and it can be ugly.  Fourth, would be nausea.  Nausea is another symptom that sneaks up on me for no apparent reason, (mostly in the morning).

My appetite is not the same anymore.  I have lost 12 pounds.  Yes, this is a Kadcyla side effect but, I blame it on the loss of some of my teeth and jaw surgery.   Thank you Xgeva.

On April 24th, I lost my dad.  I received so much love and life lessons from him.  I know he is at peace with the Lord.  I miss him every day.

I was traveling quite a bit to Connecticut where my parents lived.  My Mom wanted to move closer to me so the Condo would go up for sale. We applied for elderly housing in my town.

This was a stressful time for me starting a new treatment and worrying about my Mom.  She not only lost her husband, but was so busy with paperwork, packing and preparing the Condo to sell, it was overwhelming at times for her.  She is a strong woman at 88 years young!

Unfortunately by September, tests confirmed Kadcyla was not working.  My MRI showed tumors were increasing in my spine.  I was to begin radiation immediately on my Thoracic spine.

The radiologist explained this was very serious and I would need to complete radiation 100%.  No skipping treatments!!  I am thankful for my family and friends who drove me to radiation.  I also want to thank Dairy Queen for their delicious flurries that  I purchased pretty much every day after radiation.

Dr. D. made an appointment at Dana Farber to see Dr. P.  She wanted me to review with him all options, including clinical trials.  Were they giving up on me?  I was scared.

In September, my husband and I traveled to Dana Farber.  Dr. P. explained that I am a unique case.  I have her2 positive AND negative in my system.  He reviewed several treatments and recommended to try first Afinitor and Exemestane (Aromasin).

Afinitor is an mTOR, (mammalian target of rapamycin), inhibitor.  mTOR is a kinase,which is a type of protein in the body. Kinases help all cells — both healthy and cancer cells – get the energy they need. When kinases don’t act normally or are overactive, they help certain breast cancers grow. The  mTOR inhibitors work by interfering with the mTOR kinase and stopping cancer cells from getting the energy they need to grow.  Afinitor is a chemo drug that I take orally every day.

I am estrogen positive also. Taken orally every day is my estrogen killing drug Exemestane.   My ovaries no longer function like they used to.  You don’t realize how much you miss estrogen until it is gone.  The choices we make to stay alive.

On September 29th, I started my new treatment.

It was a nerve wracking time for me.  Radiation was exhausting me.  My throat was very sore and I lost my voice, (which some people enjoyed!)  It was painful to eat and to swallow my medication.  Work was demanding and I was worrying about my Mom.

I was so tired and hurting.  I fantasized getting on a plane to visit my good friends in Arizona.  I would beg them to take me to Sedona to feel the energy.  I visualized standing near the mountains reaching up to the sky and releasing all the poison and pain from my body.

In October, my Mom received an offer for her condo.  Yay!!  This was a quick sale and we had a limited amount of time to move her.  It was a very busy time moving her and also preparing for the State Election.  By this time, I was at the end of my rope, barely hanging on!

The lesson I learned during this busy time is, I need to retire.  I want to be able to spend time with my family and friends instead of plopping on my recliner every night exhausted.  It’s time to take care of myself.

My year wasn’t all bad.  I had a fabulous time vacationing in Maine.  We bought a new motorcycle.  I watched my grand kids play sports, the granddaughters in horse shows.  There were BB-q’s and nightly fires.  I had good times with my friends.

It is now January of 2019, time flies!  My medicine seems to be working.  I have lost a total of 23 pounds due to the medicine and having more surgery on my jaw.  I am not working as many hours and will officially retire in October.

The major side effect I do have is fatigue.  I was at the hockey rink throwing a ball to my grandson Michael and all of a sudden, I became so weak, ugh! I hate it, and it frustrates me that I can’t be as active with them!  One day I whined to my son Vinnie  and he said          “ Mom your still alive!”

Yes I am.

 

 

8 thoughts on “You Are Always In My Heart”

  1. Read your latest blog. Don’t know how you do it. We wish there was something we could do to help. I’m sure you wish there was something ANYONE could do to help.

    On Thu, Jan 10, 2019, 6:25 PM BEAUTY AND THE BEAST WITHIN wrote:

    > JLaJoie posted: “I have been reading this book called “A Blade Itself” and > there is a character in the book named Logen who encounters many battles. > When his fights are finished he whisper’s to himself, “I am still alive!” > ” >

    Liked by 1 person

  2. I am so sorry you have to go through all this. I’m always thinking of you and praying for you. I know it’s easy for others to say but I know your a strong woman, keep up the fight you have a beautiful family that is looking forward to making so many more great memories. God bless you Judy, I really am here if you ever want to talk.

    Like

  3. Judy, I had no idea! GOD BLESS YOU AND YOUR TENACIOUS APPROACH TO THIS BATTLE YOU FACE! I am so amazed at your knowledge and understanding of what is happening in your body. You are in my heart and my prayers from this moment until the day you are free of pain and back to a healthy beautiful woman. You are inspiring to be going through all of what you have and continue to work and stay until October. It just shows your commitment to life and your family to be healthy. I wish I realized that your mom was here in Brookfield. I would have helped her pack and done whatever I could to help. I love you ❤️😘… keep going Judy! Xoxo. Diane Don Francesco Haggas

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s